- Please check and comment entries here.
Statins and Chemotherapy-induced Cardiotoxicity
Chemotherapy-induced cardiotoxicity (CIC) is a heterogenous term that describes cardiotoxic effects from cancer therapeutics and encompasses mild asymptomatic myocardial injury and symptomatic heart failure with a decline in left ventricular ejection fraction (LVEF). The term chemotherapy-induced cardiotoxicity is often interchangeably used with chemotherapy-induced cardiomyopathy. Some individual studies have suggested that statins may also play an important role in decreasing the risk of CIC. A significant reduction in the incidence of chemotherapy-induced cardiomyopathy and the degree of LVEF decline in patients in the statin group compared to those in the control group.
2. Statin Use Can Attenuateand Chemotherapy-induced cardiotoxicity
Statins may provide a significant preventive benefit against CIC, especially for those who received anthracyclines and trastuzumab. We found that patients in the control group who did not receive statins with chemotherapy had a more significant decline in LVEF compared to those of the statin group (WMD = −6.08%, 95% CI: −8.55 to −3.61, p < 0.001). In addition, those who received concurrent statins in the statin group had lower odds of developing CIC compared to the control group (OR = 0.41, 95% CI = 0.28–0.60, p < 0.001). These results suggest that statins are promising cardioprotective agents against CIC.
Interestingly, those who received statins were more likely to have cardiovascular risk factors, including diabetes mellitus, hypertension, or coronary artery disease, as reported by Carvillo-Argüelles et al., Chotenimitkhun et al., and Seicean et al. Nevertheless, the authors found that statin use was independently associated with a reduced occurrence of CIC after adjustment for these risk factors. In addition, Abdel-Qadir et al. demonstrated that those who received statins had a lower risk of CIC in their sensitivity analyses, removing those who had interim acute myocardial infarction with imputation of the elevated low-density lipoprotein levels. The results suggested that the protective mechanism of statins may be independent of their cholesterol-lowering effects. Although the exact pathophysiology of CIC remains unclear, it is proposed that drugs such as anthracyclines increase the production of oxygen-derived free radicals in cardiac myocytes and increase the intracellular anthracycline-iron complex accumulation , leading to increased oxidative stress and subsequent necrosis of the cells. Statins, or hydroxymethylglutaryl-CoA (HMG-CoA) reductase inhibitors, which are cholesterol-lowering drugs primarily used for primary and secondary prevention of cardiovascular diseases, have also been shown to render prophylactic effects against CIC via their action of reducing oxidative stress at the cellular level .
Although cardiac dysfunction related to chemotherapy could be addressed with an interruption or discontinuation of chemotherapy, the cessation of chemotherapy in cancer patients may be related to poor clinical outcomes from the oncology standpoint. Furthermore, 0.5–2.5% of patients with chemotherapy-induced cardiomyopathy may have end-stage heart failure requiring a left-ventricular assist device or even heart transplant . Due to the possible poor trajectory, guidelines for prevention and surveillance of chemotherapy-induced cardiomyopathy are imperative. Several trials assessing the efficacy of statins in preventing CIC are underway, including a trial investigating the effect of atorvastatin in the preservation of LVEF 24 months after initiation of anthracycline-based adjuvant therapy for breast cancer patients in the National Institutes of Health (NIH) sponsored study PREVENT (Preventing Anthracycline Cardiovascular Toxicity with Statins) .
The study presents promising evidence that statins may provide significant cardioprotective effects for those receiving cardiotoxic chemotherapy, and further investigation into the role of statins against CIC is important in this regard.
The entry is from 10.3390/jcm10163731
- Shih, Y.C.; Hurria, A. Preparing for an epidemic: Cancer care in an aging population. Am. Soc. Clin. Oncol. Educ. Book 2014, 34, 133–137.
- Ferlay, J.; Colombet, M.; Soerjomataram, I.; Parkin, D.M.; Pineros, M.; Znaor, A.; Bray, F. Cancer statistics for the year 2020: An overview. Int. J. Cancer 2021, 149, 778–789.
- Matsumura, H.; Nishimura, Y.; Horiuchi, H.; Higashira, T.; Kita, Y.; Nishizawa, H. G20 Okayama Health Ministers’ Meeting: Lessons learned and way forward. Glob. Health Med. 2019, 1, 65–70.
- Nishizawa, H.; Nishimura, Y.; Matsumura, H.; Horiuchi, H.; Higashira, T.; Kita, Y.; Sahara, Y.; Suzuki, Y. G20 Okayama Health Ministers’ Meeting: Conclusions and commitments. J. Glob. Health 2020, 10, 010320.
- Smith, S.A.; Auseon, A.J. Chemotherapy-induced takotsubo cardiomyopathy. Heart Fail. Clin. 2013, 9, 233–242.
- Goel, S.; Sharma, A.; Garg, A.; Chandra, A.; Shetty, V. Chemotherapy induced Takotsubo cardiomyopathy. World J. Clin. Cases 2014, 2, 565–568.
- Coen, M.; Rigamonti, F.; Roth, A.; Koessler, T. Chemotherapy-induced Takotsubo cardiomyopathy, a case report and review of the literature. BMC Cancer 2017, 17, 394.
- Shahzad, M.A.; Ishtiaq, R.; Zahid, U.; Anwer, F. Successful recovery and allogeneic stem cell transplant following chemotherapy-induced severe cardiomyopathy: Literature review of management and prognostic factors. BMJ Case Rep. 2016, 2016, bcr2016217210.
- Balakrishnan, K.R.; Rao, K.G.S.; Subramaniam, G.; Sharma, D. Transplantation for chemotherapy-induced cardiomyopathy-case series and review of current practice. Indian J. Thorac Cardiovasc. Surg. 2020, 36, 287–293.
- Inui, T.; Kohno, H.; Matsuura, K.; Ueda, H.; Tamura, Y.; Watanabe, M.; Inage, Y.; Yakita, Y.; Matsumiya, G. A case of left ventricular assist device application for chemotherapy-related cardiomyopathy caused by trastuzumab and anthracycline. J. Artif. Organs. 2020, 23, 270–274.
- Gupta, D.; Chan, A.; Jordan, J.; Steingart, R.M. Chemotherapy-Induced Cardiomyopathy: Clinical Scenarios and Challenges. Oncology 2015, 29, 730–732, 786.
- Higgins, A.Y.; O’Halloran, T.D.; Chang, J.D. Chemotherapy-induced cardiomyopathy. Heart Fail. Rev. 2015, 20, 721–730.
- Piper, S.E.; McDonagh, T.A. Chemotherapy-related Cardiomyopathy. Eur. Cardiol. 2015, 10, 19–24.
- Bansal, N.; Adams, M.J.; Ganatra, S.; Colan, S.D.; Aggarwal, S.; Steiner, R.; Amdani, S.; Lipshultz, E.R.; Lipshultz, S.E. Strategies to prevent anthracycline-induced cardiotoxicity in cancer survivors. Cardiooncology 2019, 5, 18.
- Payne, D.L.; Nohria, A. Prevention of Chemotherapy Induced Cardiomyopathy. Curr. Heart Fail. Rep. 2017, 14, 398–403.
- Heck, S.L.; Mecinaj, A.; Ree, A.H.; Hoffmann, P.; Schulz-Menger, J.E.; Fagerland, M.W.; Gravdehaug, B.; Røsjø, H.; Steine, K.; Geisler, J.; et al. Prevention of Cardiac Dysfunction During Adjuvant Breast Cancer Therapy (PRADA) Extended Follow-Up of a 2 × 2 Factorial, Randomized, Placebo-Controlled, Double-Blind Clinical Trial of Candesartan and Metoprolol. Circulation 2021, 143, 2431–2440.
- Smith, P.J.; Ekert, H.; Waters, K.; Matthews, R.N. High incidence of cardiomyopathy in children treated with adriamycin and DTIC in combination chemotherapy. Cancer Treat. Rep. 1977, 61, 1736–1738.
- Granger, C.B. Prediction and prevention of chemotherapy-induced cardiomyopathy: Can it be done? Circulation 2006, 114, 2432–2433.
- Saidi, A.; Alharethi, R. Management of chemotherapy induced cardiomyopathy. Curr. Cardiol. Rev. 2011, 7, 245–249.
- Ahmed, Z.; Davaro, E.; Batanian, J.; Verma, N. First-dose idarubicin cardiomyopathy: A case of new heart failure after induction chemotherapy for acute myeloid leukaemia. BMJ Case Rep. 2019, 12, e228149.
- Caner, M.; Sonmez, B.; Kurnaz, O.; Aldemir, C.; Salar, S.; Altug, T.; Bilir, A.; Altinoz, M.A. Atorvastatin has cardiac safety at intensive cholesterol-reducing protocols for long term, yet its cancer-treatment doses with chemotherapy may cause cardiomyopathy even under coenzyme-Q10 protection. Cell Biochem. Funct. 2007, 25, 463–472.
- Cai, A.W.; Taylor, M.H.; Ramu, B. Treatment of chemotherapy-associated cardiomyopathy. Curr. Opin. Cardiol. 2019, 34, 296–302.
- Singh, J.P.; Solomon, S.D.; Fradley, M.G.; Barac, A.; Kremer, K.A.; Beck, C.A.; Brown, M.W.; McNitt, S.; Schleede, S.; Zareba, W.; et al. Association of Cardiac Resynchronization Therapy with Change in Left Ventricular Ejection Fraction in Patients With Chemotherapy-Induced Cardiomyopathy. JAMA 2019, 322, 1799–1805.
- Schwartz, A.M.; Westerman, S.; Mandawat, A. Cardiac Resynchronization Therapy for Chemotherapy-Induced Cardiomyopathy. JAMA 2020, 323, 1316.
- Ezzeddine, F.M.; Saliba, A.N.; Jain, V.; Villarraga, H.R.; Herrmann, J.; Asirvatham, S.J.; Cha, Y.M. Outcomes of cardiac resynchronization therapy in patients with chemotherapy-induced cardiomyopathy. Pacing Clin. Electrophysiol. 2021, 44, 625–632.
- Preventing Anthracycline Cardiovascular Toxicity with Statins (PREVENT) (ClinicalTrials.gov Website). Available online: https://clinicaltrials.gov/ct2/show/NCT01988571 (accessed on 20 May 2020).